Maryland, 2021

Flood in Maryland, August 7, 2021

August 7, 2021 · NWS AKQ · 1 event in 1 county or zone

Scattered showers and thunderstorms associated with low pressure moving from North Carolina northeast across Southeast Virginia and off the coast produced heavy rain which caused flooding across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered showers and thunderstorms associated with low pressure moving from North Carolina northeast across Southeast Virginia and off the coast produced heavy rain which caused flooding across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 7, 6:24 PM EST, 6 minutes earlier.

Area forecast discussion, Aug 7, 6:24 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
724 PM EDT Sat Aug 7 2021

.SYNOPSIS...
Low pressure tracks across the region through tonight, bringing
locally heavy rain to the region. Weak high pressure returns
Sunday into the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 545 PM EDT Saturday...

Cancelled the Flash Flood Watch for all areas except for
immediately adjacent to the bay/coast...as all of the moderate
to heavy rain is confined to the Lower Ern Shore at this hour.
Remainder of forecast remains on track with minor updates to
PoPs to reflect a drying trend for the wrn two-thirds of the
FA.

Previous Discussion as of 310 PM EDT...

Afternoon wx analysis shows low pressure tracking along a sfc
boundary that is currently bisecting the forecast area, with a well-
defined shortwave trough aloft over the Appalachians. The boundary
is roughly positioned from ASJ-AKQ-WAL. Ample deep-layer moisture is
present over the area with SSW flow aloft, with PWs currently aoa 2"
across much of the area. The heaviest rainfall has generally been
along and just to the northwest of that boundary, with widespread
amounts of 1-3" and localized amounts of 4"+. In addition, locally
enhanced low-level directional shear/SRH INVOF the aforementioned
boundary (across SE VA and NE NC) has resulted in a few rotating
storms. An isolated spin-up tornado can't be completely ruled out
through early evening across far SE VA and NE NC. Any severe threat
will diminish towards sunset. Rain will end from SW to NE from this
evening-tonight as the sfc low tracks across the Lower Ern Shore and
then just offshore by Sunday morning. PoPs diminish to slight
chc/chc in all areas except for the VA Nrn Neck and Lower Ern Shore
by 00z/8 PM...and the steady moderate to heavy rain should end on
the Ern Shore by 06-09z tonight. Have cancelled the Flash Flood
Watch west of I-95...and will let the remainder of the watch run
through 02z/10 PM. No northward expansion planned attm...as rain
rates are not expected to be high enough for flash flooding on the
cool side of the low (but will continue the HWO mention of localized
flooding...given the potential for amounts of 3-4" in several hours).

Although drying aloft moves in from the SW from through tonight,
expect low clouds to linger and persist into tonight/early Sunday
morning. Cannot rule out fog by late tonight as well. Forecast lows
generally range from the 60s to around 70F early Sunday morning.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 310 PM EDT Saturday...

Not a whole lot of change to the forecast from Sun-Tue, as upper
heights rise over the local area by Mon as ridging builds from the
Gulf Coast to SE CONUS and the low currently over the area moves
well to our NE. After some early morning low clouds/fog on Sun,
clearing skies are expected as the shortwave trough exits to the
northeast. It will be mainly dry with a very low chc of an aftn
shower/tstm across mainly areas W of I-95. Highs Sun in the mid to
upper 80s. Some of the models show some showers/tstms continuing
across the area Sun evening so have added 15-20% PoPs across the
interior of VA Sun evening. Lows Sunday night/Monday morning range
from the mid- upper 60s to low 70s.  A bit warmer on Monday with
highs in the upper 80s to low 90s. There is a slight chc of an aftn
or evening tstm in areas along and west of I-95, but am expecting
dry wx for a majority of the area. A shortwave trough is progged to
track well to our north on Tuesday while ridging remains in place
across the SE. While the better tstm chances will be to our north on
Tue, have maintained chc PoPs across the NW, tapering to below 15%
SE for diurnal convection. Highs Tue will be in the low 90s in most
areas.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 400 AM EDT Saturday...

A fairly typical summertime pattern will prevail through next
week as upper ridging continues to expand from the Gulf coast to
the SE CONUS. As the upper heights rise, so will the
temperature and humidity, though nothing excessive is expected.
Expect high temperatures to mostly be into the lower 90s by the
early to middle part of next week with lows of 70-75 F expected.
Generally dry conditions are expected during the overnight and
morning through early aftn timeframe, with isolated to
scattered late aftn/early tstms Tuesday through Friday (PoPs avg
around 20% near the coast and 30-40% well inland) as the global
models continue to forecast a couple of shortwave troughs to
track across the Great Lakes, resulting in minor height falls
across the Mid- Atlantic along with humid conditions and a lee
trough developing. A cold front is eventually progged to
approach from the NW by Fri into next weekend. PoPs may
increase a bit higher late in the period.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...

Variable conditions continue early this aftn with widespread showers
at RIC/SBY, and a line of showers/tstms moving toward PHF/ORF/ECG.
These showers/tstms (potentially w/ gusts to 25-30kt) will impact
PHF/ORF/ECG between 19-23z. Widespread rain should end at all
terminals except SBY by 00z, and should end at SBY by later
tonight. Still think that low clouds will to be difficult to
scour out so RIC (and possibly SBY) are likely to remain IFR-
LIFR through the evening and overnight into Sunday morning.
ORF/PHF/ECG will be more variable, but will tend to see the
flight restrictions redevelop later in the evening/overnight at
the end of the TAF period.

Outlook...Showers will mostly be done early Sunday morning but
flight restrictions may linger through 12-15Z/Sun. After that, the
rest of Sunday will be mainly dry with VFR conditions expected
(isolated late day/evening tstms possible Sun). Similar conditions
for the rest of the week, VFR with isolated/widely scattered
aftn/evening tstms from Tue-Thu.

&&

.MARINE...
As of 725 PM EDT Saturday...

Weak stationary front splits the local waters N-S this evening.
Weak low pressure will continue to track INVOF that boundary
this evening then continue slowly E overnight. SE across the
N and SW winds over the srn waters this evening with most
speeds 10-15 kt aside from occasional gusts to around 20 kt in
the lower Ches Bay. Winds become W overnight, eventually
becoming NW late. Waves 1-2 ft on the bay and seas 2-3 ft on the
ocean. NW winds (5-15 kt) on the back side of the exiting sfc
low pressure early Sun become VRB or ENE remaining mainly AOB 10
kt. Most waves less than 2...seas 2-3 ft. Bermuda high pressure
will become established for the upcoming week...leading to
generally a prolonged period of weak S winds for the upcoming
week.

Low rip current risk Sun-Mon.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ076>078-
     084>086-090-095-097>100-522>525.
MARINE...None.

&&

SYNOPSIS...ERI/LKB
NEAR TERM...ERI
SHORT TERM...ERI/LKB
LONG TERM...ERI/LKB
AVIATION...ERI/LKB
MARINE...ALB/RMM
Hazardous weather outlook, Aug 7, 4:34 PM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
534 PM EDT Sat Aug 7 2021

MDZ021>024-NCZ012>016-030-032-VAZ048-060>062-064>069-075-079>083-
087>089-092-093-096-509>521-082145-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Bertie-Perquimans-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Brunswick-Dinwiddie-Prince George-Charles City-
New Kent-Greensville-Sussex-Surry-Southampton-Isle of Wight-Suffolk-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-
534 PM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ017-031-102-VAZ076>078-084>086-090-095-097>100-522>525-082145-
Western Currituck-Chowan-Eastern Currituck-Richmond-Northumberland-
Lancaster-Gloucester-Middlesex-Mathews-James City-Norfolk/Portsmouth-
Chesapeake-Virginia Beach-Accomack-Northampton-Eastern Essex-York-
Newport News-Hampton/Poquoson-
534 PM EDT Sat Aug 7 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
east central Virginia, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ025-082145-
Maryland Beaches-
534 PM EDT Sat Aug 7 2021

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Additionally, periods of showers could result in localized flooding
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

05

In the hours before

Special weather statement, Aug 7, 2:18 PM EST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
318 PM EDT Sat Aug 7 2021

NCZ014>017-030>032-072000-
Pasquotank NC-Bertie NC-Camden NC-Gates NC-Perquimans NC-
Western Currituck NC-Chowan NC-
318 PM EDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of northwestern
Pasquotank, northwestern Camden, Perquimans, northeastern Bertie,
eastern Gates, northwestern Currituck and Chowan Counties through 400
PM EDT...

At 318 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sunbury to Tyner to near Windsor. Movement
was northeast at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hertford, Winfall, South Mills, Ryland, Chapanoke, Rockyhock, Tyner,
Morgans Corner, Hobbsville, Valhalla, Belvidere, Gliden, Horseshoe,
Pierceville, Arrowhead Beach, Peach, Parkville, Tar Corner, Hancock
and Nicanor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
Ponding of water on roadways, standing water in low lying areas, and
Minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
Hydroplaning. If outdoors, consider seeking shelter inside a
building.

&&

LAT...LON 3604 7660 3606 7662 3604 7663 3605 7672
      3607 7673 3610 7673 3615 7676 3619 7675
      3624 7672 3625 7670 3627 7669 3628 7669
      3655 7653 3655 7612 3603 7654
TIME...MOT...LOC 1918Z 235DEG 35KT 3644 7656 3626 7665 3597 7688

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

05
Special weather statement, Aug 7, 3:06 PM EST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
406 PM EDT Sat Aug 7 2021

VAZ523>525-072030-
Hampton/Poquoson VA-Newport News VA-York VA-
406 PM EDT Sat Aug 7 2021

...A gusty shower will impact portions of southeastern York , the
southern City of Poquoson, the City of Hampton and the City of
Newport News through 430 PM EDT...

At 405 PM EDT, Doppler radar was tracking a shower over Christopher
Newport University, moving north at 30 mph. In addition, radar has
indiacted weak rotation with this shower.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newport News, Hampton, Langley AFB, Christopher Newport University,
Patrick Henry Field, Northampton, Rescue, Denbigh, Tabb, Beaconsdale,
Fort Eustis, Langley View, Oriana, Hilton Village, Raleigh Terrace,
Oyster Point, Messick and Menchville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3694 7640 3701 7661 3701 7659 3702 7658
      3703 7659 3704 7662 3718 7662 3717 7661
      3718 7660 3715 7645 3714 7643 3714 7642
      3712 7631
TIME...MOT...LOC 2005Z 183DEG 25KT 3704 7650

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

EI
Local storm report, Aug 7, 3:37 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
437 PM EDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            1 SW PORT ROYAL         38.16N 77.20W
08/07/2021                   CAROLINE           VA   DEPT OF HIGHWAYS

            STANDING WATER ON US-17 IN THE VICINITY OF
            A.P. HILL BLVD.

&&

EI
Special weather statement, Aug 7, 3:50 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
450 PM EDT Sat Aug 7 2021

NCZ016-017-102-VAZ098-072115-
Eastern Currituck NC-Camden NC-Western Currituck NC-
Virginia Beach VA-
450 PM EDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of southeastern Camden,
and eastern Currituck Counties and the central City of Virginia Beach
through 515 PM EDT...

At 449 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Princess Anne to Knotts Island to near
Grandy. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Virginia Beach, Currituck, Grandy, Sanderling, Back Bay, Corolla,
Princess Anne, Knotts Island, Rudee Heights, Poplar Branch, Spot,
Sigma, Pungo, Barco, Dam Neck, Maple, Aydlett, Sandbridge Beach,
Oceana NAS and Munden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
Ponding of water on roadways, standing water in low lying areas, and
Minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3614 7587 3617 7591 3618 7600 3615 7600
      3615 7602 3649 7602 3669 7607 3680 7611
      3689 7594 3677 7591 3660 7583 3624 7573
      3622 7573 3622 7577 3620 7576 3619 7579
      3612 7576 3611 7585
TIME...MOT...LOC 2049Z 247DEG 32KT 3676 7601 3652 7595 3619 7595

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

05
Local storm report, Aug 7, 3:53 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
453 PM EDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     FLASH FLOOD      ORIANA                  37.14N 76.52W
08/07/2021                   CITY OF NEWPORT NEWVA   911 CALL CENTER

            FLOODING REPORTED ON A PORTION OF DENBEIGH
            BLVD IN NEWPORT NEWS.

&&

EI
Local storm report, Aug 7, 4:43 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
543 PM EDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      1 SE PORT HAYWOOD       37.38N 76.30W
08/07/2021                   MATHEWS            VA   COCORAHS

            4.25 INCHES OF RAIN SINCE 1 PM. NO
            CONFIRMATION OF FLOODING BUT SPOTTER REPORTS
            THAT FLOODING IS LIKELY ONGOING NEARBY.

&&

EI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
August 7, 6:30 PM EST to 8:30 PM EST
Where
Somerset County, 0.69 mi N of Crisfield to 0.43 mi NNE of Crisfield
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.990, -75.850

Spotter reported flooding along several roads within the town of Crisfield. County official reported some curbside flooding in spots, but no road closures.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980737.